Cancer of the male breast developing coincident with or after estrogen therapy is an unusual circumstance. Although the pathological changes taking place in the breasts of male experimental animals and also of women receiving estrogen therapy have been well described,1 there are few cases in the literature concerning malignant changes in the male breast after estrogen administration.
In 1948 Abramson and Warshawsky2 reported a patient with carcinoma of the prostate, who had received slightly over 1 Gm. of diethylstilbestrol and an uncalculated total amount of estradiol (ovocylin®) dipropionate. In their patient bilateral gynecomastia developed after 489 days of estrogen therapy. However, at autopsy only one breast was studied from a histopathological standpoint, and this was reported to show malignant changes. They further stated that no previous cases of cancer of the human male breast after the use of diethylstilbestrol had been reported.
In 1949 Howard and Grosjean3